Format

Send to

Choose Destination
Ann Pharmacother. 2014 Jul;48(7):928-931. Epub 2014 Apr 14.

Bupropion and Escitalopram During Lactation.

Author information

1
The Hospital for Sick Children, Toronto, ON, Canada.
2
The Hospital for Sick Children, Toronto, ON, Canada shinya.ito@sickkids.ca.

Abstract

OBJECTIVE:

To report a case of seizure-like symptoms in an infant exposed to bupropion and escitalopram through breastfeeding.

CASE SUMMARY:

A 6.5-month-old female infant, breastfed by a mother treated with bupropion XL 150 mg/d and escitalopram 10 mg/d for depression, presented to our hospital with severe emesis and tonic seizure-like symptoms. The symptoms resolved with supportive therapy. Urine toxicology screen in the infant revealed bupropion and escitalopram. Bupropion, and its active metabolite, hydroxybupropion, were analyzed and quantified both in the infant's serum and in the breast milk. Diagnostic workup for seizure etiologies was otherwise negative. After being asymptomatic for 48 hours, her discharge diagnosis was adverse events associated with bupropion and escitalopram in lactation. An objective causality assessment (Naranjo assessment) revealed that this adverse effect was probable.

DISCUSSION:

The adverse events in our case were associated with serum concentrations of bupropion and hydroxybupropion that are lower than the reported therapeutic range, perhaps suggesting that infants, compared with adults, may have a higher susceptibility to the epileptogenic effects of bupropion and/or hydroxybupropion. Furthermore, although we do not have escitalopram serum concentrations, this drug interaction may have had a contributing role in this case, possibly because of cytochrome P4502D6 inhibition by bupropion and metabolites.

CONCLUSION:

As the number of reproductive-aged women requiring polytherapy to control their depression is increasing, further research is needed to establish the safety of combined antidepressants, such as selective serotonin reuptake inhibitors and bupropion, during lactation.

KEYWORDS:

adverse drug reactions; drug interactions; drug-induced seizures; pediatric pharmacology; pharmacokinetics; psychopharmacology

PMID:
24732787
DOI:
10.1177/1060028014529548

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center